Alert archive / South Carolina / Flash Flood Warnings in 2000

Flash Flood Warning 7, NWS Columbia, SC

September 4, 2000Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 4, 2000, 5:40 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 4, 2000, 5:40 PM EDT (21:40 UTC)
Expired
Sep 4, 2000, 8:45 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lexington County, SC, Richland County, SC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 042143
FFWCAE
SCC063-079-050045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT MON SEP 4 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 845 PM EDT.

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 2 MILES NORTH OF ST.
  ANDREWS...MOVING NORTHEAST AT 20 MPH.

* THUNDERSTORM WILL REMAIN NEARLY STATIONARY FROM BATESBURG TO ST.   
  ANDREWS TO PONTIAC THROUGH 7:30 PM.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN THE ST ANDREWS AREA. ROADS ARE BEING CLOSED BECAUSE OF 
THE HEAVY RUNOFF.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3388 8154 3369 8120 3390 8101 3395 8068
          3423 8100

JDB/SJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:00 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 4, 2:00 PM EDT, 3 hours 40 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-050546-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT MON SEP 4 2000

SHWRS AND TSTMS DVLPG ALG SFC TROF ACRS NW. WK S/W APPRCHG WL
ENHANCE DVLPMNT AND MOV TROF SWD. TROF XPTD TO MOV INTO MDLANDS LTR
THS AFTN AND THEN S OF AREA LTR TNGT AS SFC HI BLDS OVR AREA. UPR LO
PARKED OVR GA/AL WL PROVIDE ABNT MOISTURE TO CAUSE WEDGE LIKE
CONDITIONS OVR AREA TUE AND WED. UPR HI BLDS OVR AREA THU AND FRI.

FCSTID = 14
CAE   72  77  66  76 /  50  60  70  40
AGS   70  79  68  77 /  50  60  70  40
SSC   72  77  66  77 /  50  60  70  40
OGB   72  77  66  77 /  50  60  70  40

.CAE...
GA.u..NONE.
SC...NONE.

Nearby

Flash Flood Warnings in South Carolina, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.